Effects of Accutane on Circumcision?
- Asked by tenis in san diego
- 3 years ago
I've read about accutane increasing the chances of scarring but I always thought this was for laser procedures. What about going under the knife for a procedure like an adult circumcision? Also, if I just started on accutane a month ago, and my circumcision is scheduled for a month from now, could I stop accutane completely now to be safe in time for this procedure?
Defer Elective surgical procedures for 6 months after Accutane
It is generally recommended that elective surgical procedures that would damage the skin, such as excisional surgery or laser resurfacing, be delayed at least 6 months after Accutane, and many experts suggest waiting 1 year. The concern relates to poor wound healing and scarring has occurred in isolated incidents in some patients.
Of interest, a recent study published this month in Dermatologic Surgery demonstrated no increased risk of scarring in 7 patients with dermabrasion who were on Isotretinoin (Accutane). So there is still debate about this risk-- but I would be safe rather than sorry, and wait 6months.
Accutane should be stopped 6 months before any elective surgical procedure
There have been case reports of Accutane causing excessive and complicated scarring with various procedures. It is safest to stop Accutane 6 months prior to ANY elective surgical procedure, including circumcision.
Hopefully you would not have problems, but I would recommend that you reschedule the elective circumcision for 6 months after you stop accutane. It's the safe and cautious thing to do.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.